Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

July 20, 2021Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Jul 20, 2021, 6:01 PM EDT for Mercer County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 6:01 PM EDT (22:01 UTC)
Expired
Jul 20, 2021, 6:45 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 77 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS81 KPBZ 202201
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
601 PM EDT Tue Jul 20 2021

PAZ007-013-202245-
Lawrence-Mercer-
601 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Hubbard, or
near Sharon, moving southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
New Wilmington...                 Mercer...
Pulaski...                        New Bedford...
West Middlesex...                 Clark...
Wheatland...                      Fredonia...

This includes the following highways...
  Interstate 80 in Pennsylvania between mile markers 0 and 12.
  Interstate 376 in Pennsylvania between mile markers 4 and 8.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4132 8017 4100 8044 4104 8052 4140 8052
TIME...MOT...LOC 2200Z 302DEG 13KT 4119 8059 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:04 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 1:04 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
104 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Dry weather is expected until a crossing cold front returns shower
and thunderstorm chances to the area tonight and early Wednesday.
Dry weather should return Thursday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Dry weather can be expected for most of this afternoon with
shortwave ridging in nw flow aloft; however, a shortwave trough is
traversing the ern Lakes and is expected to spawn some isold, to sct
showers and storms this evening. Better focus for those is over the I
80 zones where forcing for ascent will briefly maximize. A trailing,
and deeper trough will maintain shower and storms chance overnight.
Severe weather is not anticipated given an overall lack of
instability.

No change was needed for the forecast of seasonable temperature.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Isolated to scattered showers will wane as the morning and system
progress on Wednesday. Cooler and less humid conditions are
expected behind the front as high pressure builds through Thursday
under NW flow aloft.

An approaching shortwave trough in the NW flow should result in low
chances for showers Thursday night, mainly N of PIT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Model ensembles indicate troughing should persist across much of the
Eastern CONUS through the period. Occasional shower and thunderstorm
chances are expected as shortwaves embedded in NW flow aloft cross
the region, though significant timing/location differences exist in
the operational models. Stayed close to the blended ensemble guidance
to smooth out some of these differences.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR/diurnal CU expected through the day under shortwave ridging.

A shortwave trough in nw flow, and its associated sfc cold front
will approach the region this evening. Included a VCTS mention at
FKl and DUJ as scattered showers/tstms move across the region with
the approaching front. Cig deterioration to MVFR and IFR is then
expected after FROPA late tonight for ports near and N of PIT.
Restrictions are possible through erly Wed with the crossing cold
front.

.Outlook...
The next restriction chc is expected Fri and Sat with crossing
fronts.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 20, 3:19 AM EDT, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
319 AM EDT Tue Jul 20 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
319 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
601 PM EDT Tue Jul 20 2021

PAZ007-013-202245-
Lawrence-Mercer-
601 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Hubbard, or
near Sharon, moving southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
New Wilmington...                 Mercer...
Pulaski...                        New Bedford...
West Middlesex...                 Clark...
Wheatland...                      Fredonia...

This includes the following highways...
  Interstate 80 in Pennsylvania between mile markers 0 and 12.
  Interstate 376 in Pennsylvania between mile markers 4 and 8.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4132 8017 4100 8044 4104 8052 4140 8052
TIME...MOT...LOC 2200Z 302DEG 13KT 4119 8059

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:44 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 20, 6:46 PM EDTSpecial Weather StatementPBZLawrence44 min
Jul 20, 6:50 PM EDTSevere Thunderstorm WarningPBZMercer, Venango25 min
Jul 20, 7:11 PM EDTSevere Thunderstorm WarningPBZMercer, Venango34 min
Jul 20, 7:21 PM EDTSpecial Weather StatementPBZVenango24 min
Jul 20, 7:33 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango27 min
Jul 20, 7:54 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango51 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.